Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

Methotrexate


  • Please log in to reply
10 replies to this topic

#1 Michelle2

Michelle2

    Silver Member

  • Members
  • PipPipPipPip
  • 160 posts
  • Location:San Diego, Ca

Posted 08 February 2008 - 08:36 AM

Hi everyone~

I've been absent from the forum for a week or so, time just got away with me. Hope everyone is doing well.

I just started methotrexate on this week for the first time. I waited to get the Super Bowl over and done with since you can't have ANY alcohol when using this medicine. Boy, I'll miss my nightly glass of wine. Well anywho, I just wanted to know if anyone else experienced this when first taking this medicine.

I started my methotrexate on Tuesday.I was sooooooo sick all day long including the night. I wasn't able to sleep a wink. I took all 8 tablets in the morning and felt the sickest I have ever felt in my life. I was soooo nauseated all day long. I couldn't bring myself to eat or drink anything all day and even at night. It was HORRIBLE! I just couldn't shake it until the following day. I feel completely normal now. I talked to the dermatologist about it and he told me to break it up thoughout the day. So hopefully next week will be better. How did any of you react? I wasn't tired at all, if anything I couldn't sleep which made my sick feeling even worse.

On the positive side of things....on wednesday my hands didn't feel as swollen as they usually do. So that's a good thing.

I just wanted to let you all know that I started out with a new dermatologist along with my newer rheumatologist and boy does it make a difference when you find someone you click with. I finally feel like I'm going in the right direction with my illness. I don't feel so in the dark and afraid of the unknown. They are both so informative and proactive. It is such a relief to feel like there are people who really listen and care about you.

Have a great day!


Take care and stay warm,

Michelle

#2 Sam

Sam

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 640 posts
  • Location:Delta, Ohio

Posted 08 February 2008 - 11:06 AM

Michelle, I am sorry to hear how the medicine made you sick. I have no idea about that med. I hope the next time when you you take and break it up during the day will be much better for you. Take care, Sam
Sam

#3 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,261 posts
  • Location:Minnesota

Posted 08 February 2008 - 11:20 AM

Hi Michelle,

I'm sorry you're having nausea from methotrexate. Please keep in mind I have no medical training and verify everything I say with a reliable medical source. Here are some general ideas that may (or may not) help.

Ask your pharmacist if it is okay to take half in the morning and half in the evening (12 hours later).

If that doesn't help, ask your doctor if you can take 1 pill every 12 hours until you have taken your full dose for the week.

It is very important to drink tons of water with methotrexate, as it is very dehydrating, and just increasing your water intake might eliminate your nausea.

Or, try taking your full daily dose at bedtime, if it's okay with your doctor, as you may sleep through the worst of all the side effects that way (which is a good tip for many meds that cause side effects!).

If none of that works, you may need to have injections instead.
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#4 RememberingToSmile

RememberingToSmile

    Silver Member

  • Members
  • PipPipPipPip
  • 104 posts

Posted 08 February 2008 - 11:24 AM

I just want to highlight Shelleys point -

I have to drink tons of water - or at least 8 full glasses to control the side effects. Its not easy, but became habit for me after awhile.

-RTS

#5 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 08 February 2008 - 12:17 PM

Michelle,
I'm so sorry that the methotrexate made you so ill. That was the first drug I was put on right after diagnosis. It really did wonders for slowing and even stopping some of the symptoms I was suffering from. My rheumatologist advised me to split the tablets among my meals. So I took a few with breakfast, then some with lunch and the rest with dinner. I had no side effects at all.

Were you prescribed folic acid as well. I took folic acid everyday to counter some of the possible side effects of the methotrexate. According to the patient information on methotrexate from the American College of Rheumatology "methotrexate hinders the production of a form of folic acid important for actively growing cells such as those comprising the skin, blood, gastrointestinal tissues and immune system." We have a section on Methotrexate if you'd like to learn more about it.

So hopefully this Sunday if you split up the pills and drink lots of water, your side effects won't be so bad. If you don't see any difference, I would definitely consult with the doctor that prescribed them. I truly hope you can tolerate them, because - even though it's just another nasty drug - it sure did wonders for me.

Big Hugs,


Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#6 Michelle2

Michelle2

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 160 posts
  • Location:San Diego, Ca

Posted 08 February 2008 - 12:42 PM

Thanks so much for the information Janey and Shelley. Infact I did take the folic acid at the same time. My dr didn't tell me otherwise. I'll try it differently this weekend.

Thanks again!

Have a great weekend!
Take care and stay warm,

Michelle

#7 Helen

Helen

    Silver Member

  • Members
  • PipPipPipPip
  • 108 posts
  • Location:Australia

Posted 08 February 2008 - 01:42 PM

Hi Michelle

What dosage of Methotrexate do you take? I take 25mg per week...15mg in the morning and 10mg at night. Then 3 days later I take Folic Acid. I have never had any side effects and it has made a lot of difference with my mobility. The only downside for me is no alcohol....but I can put up with that. Hope it works for you.

Best Wishes

Helen

#8 truman

truman

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 625 posts
  • Location:NJ

Posted 08 February 2008 - 02:49 PM

I never had a problem with Methotrexate, although I only had to take three a week. I also had my cocktail with it, and the doctor wasn't alarmed by that. Again, it could be because it was a much smaller dosage.
Tru

It is what it is...........

#9 Sd53

Sd53

    Bronze Member

  • Members
  • PipPip
  • 14 posts
  • Location:Pacific Northwest

Posted 08 February 2008 - 03:56 PM

Hi, Sorry to hear your doctor didn't give you some instructions... :huh: I was also put on Methotrexate when 1st diagnosed and it made me icky :( at first. My Dr. said take 1/2 dose at night with meal & water, then the next morning the other 1/2. Just so it's within about 12 hour period of time. About the same idea as everyone else has said. Good luck

#10 Stacey

Stacey

    Bronze Member

  • Members
  • PipPip
  • 18 posts

Posted 11 February 2008 - 04:15 AM

I am too also on Methotrexate and it has helped a ton. I am on the shot once a week. I take it on Saturday nights so I sleep through the brunt of it. Sometimes though on Sunday I still feel like I'm going to throw up everywhere. Like everyone else has said drinking water helps out a lot. I hope you feel better!

#11 Michelle2

Michelle2

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 160 posts
  • Location:San Diego, Ca

Posted 11 February 2008 - 04:52 AM

I take 20 mg per week. I took my weekly dosage yesterday and broke up the dose. I took 2 pills every 2 hrs until they were gone. YAY, I had no problems what so ever. I also left out the folic acid and took that today. I can't believe the difference it made.

Thanks again for all your help!
Take care and stay warm,

Michelle